Under to Over active thyroid!

Hello I posted few months ago. I was put on 50mg of levothryroxine about 4 months ago, the past month I have finally started to feel like myself again, I have energy, can get out of bed and make it through the day as I used to with a spring in my step! When I had a blood test 2 months after my levels were back to 'normal'. I had more blood taken two weeks about and I was 'over' my doctor wants me to go down to 25mg but I'm so afraid of going back to the tired lethargic person I was a few months. I had read in forums that some people found being over works for them, I haven't been back to my doctor yet and I don't think she will listen to me (only 22) but is this an argument I can put forward?

Any advice would be amazing.

Thank you!

15 Replies

  • Why does your Doc think you are over ? Did he test the FT3 and that is showing over range ? It would be good if you could post your results with ranges and people here will reply with advice....you are probably fine. 50mcg is only a starter dose ... If only GP's had the time to listen to their patients and learn that all is well - they should be going by how you feel and NOT just the blood test.

  • Hello,

    I don't have the results for the latest one (the one where they said I was over) as my doctors won't give them to me over the phone, whereas usually I ask for a print out.

    I can show what I do have.

    In May:

    Free T4 - 8.9 pmol/L - range is 9 - 22.7

    TSH - 8.63 mu/L - range is 0.35 - 5.5

    In June:

    Free T4 - 14.4 pmol/L - range is 9 - 22.7

    TSH - 1.15 mu/L - range is 0.35 - 5.5

    In September:

    Don't have the print out with results yet but doctor said I have gone over active and want to reduce to 25mg

    Then end of May I also had (I have no idea what this is)

    THYROID PEROXIDASE AB - <33 IU/mL - range is 0-60

    Any advice would be majorly appricated as I am still new and learning about this whole thyroid world! I am just really nervous about going back to how I was in May - July as it really affected my day to day life and work as well.

  • He hasn't tested the ACTIVE one - FT3. The small dose of T4 you are taking has to convert into T3. This is needed in the 10 trillion cells of your body - so that's lots. Without that test being done he just going on the TSH - which is not below 0.35 on the range...so in my non-medical opinion you are not over active...and more meaningfully - you are feeling good. The Thyroid peroxidase Anti-body results confirms you do not have Hashimotos - HURRAY !

    So yes if your FT3 is over range and the TSH is suppressed then you could feel hyper. Seems as if your Doc needs to read - just one more book. As Kennedy said about his back surgeon :-)

    Stay firm and polite and explain to your GP that the dose does NOT need to be reduced. Hope all goes well for you...

  • YAY thank you :-D

    I will go armed to my next appointment with all this amazing advice.

    It's great to talk to people who actually get it!

    Thank you thank you thank you!

  • :-) :-) Have a peep at my profile by clicking onto my name and have a read of the edited version !! That is how many of us gain our knowledge - through lots of varying experiences and of course from each other here. I also met a good Doc - Dr P....

  • I will check it out, thank you! :)

  • Your doctor cannot know if you are hyper or not as your free T3 has not been tested. Needs to go back to medical school. In June your free T4 was still too low in range and your TSH around or just over the level at which most people feel well. So still hypo. Putting your meds down to 25mg will probably make you feel much worse as it's the sort of dose which shuts your own thyroid production down but doesn't add enough replacement hormone to make up for it.

    I would refuse the reduction. If GP mentions bone loss and heart disease (more likely from being undermedicated), say you are quite happy to have a 24 hour heart monitor and a DEXA scan. Is your temperature, BP or pulse very high? Are you sweaty and anxious? Levo is very cheap so you always buy your own and keep your dose the same if GP is determined to keep you ill.

  • Hi, no I have a BP monitor and I have a low blood pressure (always have done) and my pulse is about 61 beats per min.

    I used to always be freezing and I would say now I'm just cold and never sweaty.

    I didn't realise I could buy my own?

    That was what was worrying me. The fact the doctor has the ultimate say!

  • You'd have to buy it outside the UK and import for your own use. I'm sure someone will PM you some details if you ask in a new post. Better to try to get the GP to see sense, though.

  • Did you stop taking the levothyroxine for at least 24 hours before the blood test

    because that's vital if you are to avoid being put in this situation

    if you feel better on your original dose stick with it and tell the doctor your not going back down to zombie land

  • Hi!

    No I didn't. I had no idea I was meant to do that. Thank you for telling me. If I request for another blood test then do that it should reflect better results?

    It is crazy that the doctors don't inform you on this, I had also been wondering whether you were meant to starve before this blood test?

    Thank you

  • most GPs and even Endos are clueless about thyroid

    so yes next time you are tested stop the levo for at least 24 hours

    and it will reflect in your tests

    Its how you feel that matters most not stupid blood tests

  • Thank you so much for your advice. I am glad to be hearing this, I haven't felt like 'me' in months, so then to be finally feeling well again and then to be told I have to reduce the medication just made me totally freak out that I would go back to the horrible lethargic state.

  • Hi I was on 50mcg thyroxine for about a year and was referred to an endo. I had been borderline underactive and by the time I saw endo he told me I was overactive and to stop all meds immediately. He took me off thyroxine and I remained off for about just over 2 years. I had the brain fog and all symptoms whilst on the thyroxine. I changed hospitals and saw different Endo. I turned out to have hashimos, they tested antibodies and the endo told me with hashimos its swings and roundabouts, you go up and down for period and the meds have to be tweaked. Wonder if you have hashimos, have your anitbodies been tested? When I went over active, I had sweats at night and my heart would race. I also dropped quite a bit of weight within a few days.

    Can you not suggest to the GP that he monitor you at your normal dose and if you get symptoms of overactivity you will come back to see him. Stress how well you feel. I know with these docs its like banging your head off a brickwall. Good luck.

  • 50mcg is only a starting dose and he is out of his head to reduce it to 25mcg. He can cause you endless problems. Don't reduce.

    Did you take your medication before your blood test? If so, it could have skewed results. Always have your blood test as early as possible and don't take medication until afterwards. Always get a copy of your blood test results for your own records and so that you can post your results with the ranges (make sure they have the ranges).

    For you to feel well after 4 months on 50mcg only is, I think, rare. So if you begin to get clinical symptoms (I hope not) go back to GP.

    Unfortunately you will learn that many doctors do not know how to treat patients, except by looking only at the TSH result and if they think it is low, will reduce your medication to bring your TSH up. How daft is that. They don't think to ask how you are feeling.

    We need our TSH low, some very low, and some suppressed. The TSH is from the pituitary gland so it's not telling us anything about how the patient feels. The aim of Thyroid Medication is to remove our clinical symptoms and make us feel well. Adjusting medication is wrong if it is only due to the TSH.


    read second question.

You may also like...